Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Blacksburg, VA

May 21, 2022Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2022, 5:16 PM EDT for Alleghany County, Surry County, Wilkes County, North Carolina; Carroll County, Grayson County, Patrick County, Virginia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 5:16 PM EDT (21:16 UTC)
Expired
May 21, 2022, 6:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, NC, Surry County, NC, Wilkes County, NC, Carroll County, VA, Grayson County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:34 PM EDTTSTM WND DMG1 Nw Mountain Park, NCSEVERAL TREES DOWN IN MOUNTAIN PARK FROM 534 PM TO 552 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS51 KRNK 212116
SVRRNK
NCC005-171-193-VAC035-077-141-212215-
/O.NEW.KRNK.SV.W.0049.220521T2116Z-220521T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
516 PM EDT Sat May 21 2022

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Eastern Alleghany County in northwestern North Carolina...
  Western Surry County in northwestern North Carolina...
  Northeastern Wilkes County in northwestern North Carolina...
  South central Carroll County in southwestern Virginia...
  Southeastern Grayson County in southwestern Virginia...
  Southwestern Patrick County in southwestern Virginia...

* Until 615 PM EDT.

* At 516 PM EDT, a severe thunderstorm was located over Mountain
  Park, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Airy...
  Elkin...
  Flat Rock...
  Dobson...
  Cana...
  Mountain Park...
  and Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3633 8103 3663 8091 3666 8089 3668 8085
      3656 8049 3626 8081
TIME...MOT...LOC 2116Z 203DEG 24KT 3638 8089 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KK
3 follow-up statements
477 
WWUS51 KRNK 212132
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
532 PM EDT Sat May 21 2022

NCC005-171-193-VAC035-077-141-212215-
/O.CON.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Alleghany NC-Surry NC-Wilkes NC-Carroll VA-Grayson VA-Patrick VA-
532 PM EDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR
EASTERN ALLEGHANY...WESTERN SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL...SOUTHEASTERN
GRAYSON AND SOUTHWESTERN PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...

At 532 PM EDT, a severe thunderstorm was located near Bottom, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Airy...
Elkin...
Flat Rock...
Dobson...
Cana...
Mountain Park...
and Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3633 8103 3663 8091 3666 8089 3668 8085
      3656 8049 3626 8081
TIME...MOT...LOC 2132Z 202DEG 21KT 3646 8085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KK
217 
WWUS51 KRNK 212207
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
607 PM EDT Sat May 21 2022

NCC005-193-VAC077-212216-
/O.CAN.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Alleghany NC-Wilkes NC-Grayson VA-
607 PM EDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN 
ALLEGHANY...NORTHEASTERN WILKES COUNTIES IN NORTHWESTERN NORTH 
CAROLINA AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
      3636 8092 3640 8096 3656 8088 3656 8084
      3659 8087 3661 8086 3666 8080 3656 8049
      3626 8081
TIME...MOT...LOC 2206Z 211DEG 19KT 3659 8073 

$$

NCC171-VAC035-141-212215-
/O.CON.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Surry NC-Carroll VA-Patrick VA-
607 PM EDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT 
FOR CENTRAL SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK 
COUNTIES...

At 606 PM EDT, a severe thunderstorm was located over Lambsburg, or
near Cana, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Mountain Park...
Bottom...
Cana...
and Pine Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
      3636 8092 3640 8096 3656 8088 3656 8084
      3659 8087 3661 8086 3666 8080 3656 8049
      3626 8081
TIME...MOT...LOC 2206Z 211DEG 19KT 3659 8073 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AMS
390 
WWUS51 KRNK 212218
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
618 PM EDT Sat May 21 2022

NCC171-VAC035-141-212228-
/O.EXP.KRNK.SV.W.0049.000000T0000Z-220521T2215Z/
Surry NC-Carroll VA-Patrick VA-
618 PM EDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SURRY...SOUTH CENTRAL 
CARROLL AND SOUTHWESTERN PATRICK COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with this thunderstorm.

LAT...LON 3632 8087 3633 8087 3635 8090 3636 8090
      3636 8092 3640 8096 3656 8088 3656 8084
      3659 8087 3661 8086 3666 8080 3656 8049
      3626 8081
TIME...MOT...LOC 2218Z 203DEG 24KT 3697 8053 

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:29 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 21, 3:29 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
329 PM EDT Sat May 21 2022

.SYNOPSIS...
Summer-like weather is expected through the remainder of
the weekend with scattered showers and thunderstorms.
Temperatures will average 10 to 15 degrees above normal
through Sunday. Expect cooler to more seasonable temperatures
next week with a daily threat of showers and storms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM EDT Saturday...

Unsettled Weather Through Sunday with Scattered Showers and
Storms...

Shortwave pushing north from the Carolinas will move overhead
this evening providing vertical lift for scattered showers and
thunderstorms. Threat will continue until daytime heating comes
to an end. SBCAPES this afternoon have reached the 2500-3000
J/KG range. This should support some healthy thunderstorm
activity until loss of daytime heating. Risk for severe storms
is marginal.

Two areas of deep moist convergence have developed. The first
along the spine of the lower Blue Ridge into NC. The second
associated with the actual shortwave moving north from the
central Carolinas. All storms are generally following the mean
wind...220 degrees at 15-20 kts. Outflow from the storms over
the mountains may eventually link up with the storms moving
north from the Carolinas, congealing over our foothills and
piedmont this evening.

Convective allowing models (CAMS) show good coverage from
southern Blue Ridge and New River Valley east into the
Piedmont until sunset...so maintained greater than 50% chance
for measurable rainfall along and south of Highway 460...with
less coverage to the north. That said, strong heating which
also occurred north of 460, may provide CAPE to sustain
thunderstorm activity farther north...thunderstorm outflow
bringing more coverage to these areas too. So, although
confidence across the north is not as great attm, may need to
bump precip potential higher if radar trends support.

For the overnight, convection wanes with clearing skies
in the west after midnight, but low clouds may form in the
piedmont and where it rains. Patchy fog should also be expected
where it rains.

Unsettled weather is expected again for Sunday. A cold front
approaching from the west will provide forcing in a moist warm
environment to form thunderstorms and showers Sunday afternoon.
There is a marginal risk for severe weather again Sunday.

Temperatures through the remainder of the weekend are expected
to remain 10 to 15 degrees above normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

A stubborn upper level ridge off the southeast coast will keep
the weather pattern from changing to much through the period. So
through the short-term part of the forecast, you can expected
cloudy skies and periods of rain into early next week.

A cold front will edge into the region Sunday evening with showers
across the mountains and scattered strong to severe storms remaining
east of the Blue Ridge. These storms will eventually fade out
through the evening. However the chance for light rain will continue
across the area into Tuesday night as surface high pressure wedges
south into the Carolinas while warm moist air aloft travels
northward. Rainfall amounts during the 60 hour period will range
from a half an inch for most and an inch or so across the North
Carolina Highlands and NW NC foothills.

Since we will have rain and a wedge in the area through much of the
period, day-time temperatures will run about 10F cooler than normal.
Overnights will remain muggy with readings in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

Some changes to the weather is possible starting Wednesday as a
strong upper level system tracks across the central Plain states
into the mid-West. Meanwhile, the upper level ridge continues to
wobble off the southeast coast. With the Gulf wide-open, these two
systems will pump in warm moist air into the region. If the models
are correct, the wedge should erode on Wednesday, which should allow
most of us to see some sunshine. The wedge will definitely be gone
Thursday as low pressure advances east and a cold front approaches
the region. This low is expected to open into a negative-tilt trough
on Thursday, signaling a round of strong to severe storms passing
over the area in the afternoon and overnight. Following the front,
dry weather is expected to hang around into the weekend.

If the wedge breaks Wednesday, temperatures will warm back to normal
levels. On Thursday, no wedge, more sunshine and a southerly flow,
temperatures will once again be warmer than normal with most areas
being in the 80s. Temperatures fall back towards normal levels
behind the frontal passage Friday and Saturday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1225 PM EDT Saturday...

Expect cloud buildups this afternoon with the development of
scattered showers and thunderstorms. Initiation is expected
along the Blue Ridge during the early afternoon. Additional
activity is expected to develop across the piedmont of the
Carolinas. Mean wind is 220 deg at 20 kt. Thunderstorm activity
from the mountains and coming up from the Carolina Piedmont are
expected to congeal over the VA/NC foothills and piedmont during
the mid/late afternoon... continuing until about sunset before
diminishing.

Thunderstorms associated with an approaching cold front from
the Ohio Valley will approach the central Appalachians from the
west overnight. Outflow from this activity may reach WV
tonight with a chance for showers reaching KBLF/KLWB by daybreak
Sunday.

Winds today...mainly out of the south to southwest at
5-15kts...with higher gusts vcnty of thunderstorms.

Where it rains and with clearing, expect patchy fog and
potential for stratus tonight.

High confidence on cigs/vsbys and winds, and fair confidence on
storm coverage.

Extended Aviation Discussion...

Showers and storms are expected again Sunday, with better
coverage and potential for something more organized as a cold
front moves into the region from the west. Prevailing
conditions will be VFR with well-above normal temperatures.
Areas of Sub-VFR conditions are expected Sunday through Monday
associated with the thunderstorms.

Models suggest the front may stall south of the region Monday.
If this occurs, then clouds and showers may linger into mid-week
with areas of sub-VFR.

&&

.CLIMATE...
As of 245 AM EDT Saturday...

Saturday May 21, 2022

Location      Forecast   Record    Record Year

Bluefield, WV    84        90        1941
Danville, VA     95        98        1941
Lynchburg, VA    94        96        1941
Roanoke, VA      93        97        1941
Blacksburg, VA   86        92        1941

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
CLIMATE...WP
Hazardous weather outlook, May 21, 2:55 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
255 PM EDT Sat May 21 2022

NCZ001>006-018>020-VAZ009>020-022>024-032>035-043>047-058-059-221900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
255 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered afternoon thunderstorms with a few become strong to
severe. Damaging winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few storms Sunday afternoon could become strong to severe.
Damaging winds and large hail will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-WVZ042>044-507-508-221900-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
255 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Scattered afternoon thunderstorms with a few become strong to
severe. Damaging winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, May 21, 4:50 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
450 PM EDT Sat May 21 2022

NCZ003-004-020-212130-
Stokes NC-Yadkin NC-Surry NC-
450 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of
southern Surry, southwestern Stokes and Yadkin Counties through 530
PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 7 miles southeast of Yadkinville, moving north at 25
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
Dobson...
Pilot Mountain...
and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 8088 3633 8087 3634 8088 3643 8088
      3642 8041 3626 8042 3626 8045 3624 8045
      3622 8043 3621 8045 3614 8044 3612 8046
      3612 8049 3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2050Z 176DEG 21KT 3607 8056

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, May 21, 4:53 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sat May 21 2022

VAZ019-023-212130-
Botetourt VA-Alleghany VA-
453 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of
central Alleghany and central Botetourt Counties in west central
Virginia through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fincastle, or 7 miles southeast of Oriskany, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton Forge...
Eagle Rock...
Fincastle...
Nace...
Low Moor...
Springwood...
and Glen Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3769 7967 3766 7968 3763 7963 3742 7983
      3750 7999 3784 7988
TIME...MOT...LOC 2053Z 203DEG 24KT 3753 7990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, May 21, 4:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT Sat May 21 2022

NCZ001-002-019-212130-
Ashe NC-Wilkes NC-Alleghany NC-
457 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of
southwestern Alleghany, Wilkes and southeastern Ashe Counties in
northwestern North Carolina through 530 PM EDT...

At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or 7 miles west of Boomer, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Traphill...
Boomer...
Glendale Springs...
Mc Grady...
and Laurel Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 8137 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8149 3648 8136 3632 8087 3631 8087
      3603 8121 3603 8127 3600 8132
TIME...MOT...LOC 2057Z 203DEG 24KT 3610 8138

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Local storm report, May 21, 5:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             3 NNE ROARING RIVER     36.25N 80.99W
05/21/2022  E0.70 INCH       WILKES             NC   TRAINED SPOTTER

&&

AMS
Special weather statement, May 21, 5:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
509 PM EDT Sat May 21 2022

VAZ007-010-WVZ042-212145-
Tazewell VA-Bland VA-Mercer WV-
509 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of
northeastern Tazewell, northwestern Bland and southwestern Mercer
Counties through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tiptop, or near Burkes Garden, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Athens...
Matoaka...
Burkes Garden...
and Pocahontas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3725 8150 3725 8148 3727 8145 3727 8142
      3731 8140 3732 8137 3742 8131 3742 8128
      3746 8131 3747 8128 3750 8126 3751 8124
      3742 8100 3707 8134 3714 8155
TIME...MOT...LOC 2109Z 203DEG 24KT 3719 8141

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, May 21, 5:12 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Sat May 21 2022

NCZ002-003-019-VAZ015-016-212145-
Surry NC-Wilkes NC-Alleghany NC-Grayson VA-Carroll VA-
512 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of
eastern Alleghany, northwestern Surry and northeastern Wilkes
Counties in northwestern North Carolina, southern Carroll and eastern
Grayson Counties in southwestern Virginia and the City of Galax
through 545 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain Park, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Galax...
Sparta...
Fries...
Fancy Gap...
Ennice...
Cana...
and Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3642 8116 3680 8102 3667 8059 3666 8057
      3666 8059 3665 8059 3665 8060 3664 8060
      3662 8062 3660 8062 3632 8087
TIME...MOT...LOC 2112Z 203DEG 24KT 3638 8090

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:11 PM EDTSpecial Weather StatementRNKAshe, Watauga34 min
May 21, 2:31 PM EDTSpecial Weather StatementRNKAlleghany29 min
May 21, 2:50 PM EDTSpecial Weather StatementRNKAshe, Watauga40 min
May 21, 3:54 PM EDTSpecial Weather StatementRNKYadkin51 min
May 21, 4:38 PM EDTSpecial Weather StatementRNKStokes52 min
May 21, 4:50 PM EDTSpecial Weather StatementRNKSurry, Yadkin40 min
May 21, 4:57 PM EDTSpecial Weather StatementRNKWilkes33 min
May 21, 5:12 PM EDTSpecial Weather StatementRNKAlleghany33 min
May 21, 5:39 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry66 min
May 21, 5:45 PM EDTSpecial Weather StatementRNKWilkes30 min
May 21, 6:12 PM EDTAreal Flood AdvisoryRNKSurry, Wilkes4 hr
May 21, 6:40 PM EDTSpecial Weather StatementRNKCaswell35 min
May 21, 7:32 PM EDTSpecial Weather StatementRNKYadkin43 min
May 21, 2:17 PM EDTSpecial Weather StatementRNKPulaski, Wythe28 min
May 21, 2:39 PM EDTSpecial Weather StatementRNKFloyd, City of Radford36 min
May 21, 2:49 PM EDTSpecial Weather StatementRNKBland, Wythe26 min
May 21, 3:02 PM EDTSpecial Weather StatementRNKGrayson28 min
May 21, 3:17 PM EDTSpecial Weather StatementRNKFloyd28 min
May 21, 3:19 PM EDTSpecial Weather StatementRNKWythe26 min
May 21, 3:25 PM EDTSpecial Weather StatementRNKBedford35 min
May 21, 3:33 PM EDTSpecial Weather StatementRNKGrayson42 min
May 21, 3:46 PM EDTSpecial Weather StatementRNKFloyd44 min
May 21, 3:48 PM EDTSpecial Weather StatementRNKBland, Wythe42 min
May 21, 4:17 PM EDTSpecial Weather StatementRNKSmyth43 min
May 21, 4:19 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem41 min
May 21, 4:20 PM EDTSpecial Weather StatementRNKBedford40 min
May 21, 4:33 PM EDTSpecial Weather StatementRNKWythe42 min
May 21, 4:34 PM EDTSpecial Weather StatementRNKGiles41 min
May 21, 4:40 PM EDTSpecial Weather StatementRNKBland, Tazewell50 min
May 21, 4:53 PM EDTSpecial Weather StatementRNKBotetourt37 min
May 21, 5:43 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax62 min
May 21, 5:48 PM EDTSpecial Weather StatementRNKBath27 min
May 21, 5:54 PM EDTSpecial Weather StatementRNKAppomattox36 min
May 21, 6:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick59 min
May 21, 6:50 PM EDTSpecial Weather StatementRNKPatrick40 min
May 21, 6:55 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista50 min
May 21, 7:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford31 min
May 21, 7:14 PM EDTSpecial Weather StatementRNKBedford46 min
May 21, 7:53 PM EDTSpecial Weather StatementRNKBotetourt22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.